Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 261, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 30, 2012, 1:31 PM CDT for Phillips County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2012, 1:31 PM CDT (18:31 UTC)
- Expired
- Jun 30, 2012, 2:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 76 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -591 J/kg
- Mixed-layer LCL
- 2880 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
100 WUUS53 KGID 301831 SVRGID KSC147-301900- /O.NEW.KGID.SV.W.0261.120630T1831Z-120630T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 131 PM CDT SAT JUN 30 2012 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 200 PM CDT * AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTH OF HARLAN COUNTY DAM...OR 12 MILES NORTH OF PHILLIPSBURG...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN PHILLIPS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4000 9907 3976 9907 3984 9934 4000 9929 TIME...MOT...LOC 1831Z 276DEG 13KT 3992 9923 WIND...HAIL <50MPH 1.00IN $$ CHESTER
1 follow-up statement
475 WWUS53 KGID 301844 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 144 PM CDT SAT JUN 30 2012 KSC147-301900- /O.CON.KGID.SV.W.0261.000000T0000Z-120630T1900Z/ PHILLIPS KS- 144 PM CDT SAT JUN 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN PHILLIPS COUNTY UNTIL 200 PM CDT... AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTH OF NAPONEE...OR 15 MILES NORTHEAST OF PHILLIPSBURG...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN PHILLIPS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3981 9923 4000 9921 4000 9907 3976 9907 TIME...MOT...LOC 1845Z 276DEG 13KT 3992 9914 WIND...HAIL <50MPH 1.00IN $$ CHESTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:40 PM CDT, 51 minutes earlier.
Area forecast discussion, Jun 30, 12:40 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1240 PM CDT SAT JUN 30 2012 .AVIATION...18Z KGRI TAF. WHILE VFR CONDITIONS ARE FORECAST FOR THE TAF PERIOD...THERE REMAINS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY AFFECT THE TAF SITE AND MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. WHILE TIMING AND PLACEMENT OF THUNDERSTORMS REMAINS A BIT UNCERTAIN...DECIDED TO GO WITH A TEMPO GROUP MAINLY AFTER 0Z BASED ON MODEL TIME HEIGHTS. OTHERWISE...LIGHT WINDS WILL GRADUALLY SHIFT TO THE SOUTH WITH SCATTERED MID LEVEL CLOUDS EXPECTED. && .PREV DISCUSSION... /ISSUED 940 AM CDT SAT JUN 30 2012/ UPDATE...WENT AHEAD AND PULLED MENTION OF FOG FROM THE FORECAST...AS VISIBILITIES IN SURFACE OBSERVATIONS HAVE BEGUN TO INCREASE ACROSS THE REGION. ALSO PER RADAR IMAGERY SOME MID LEVEL RETURNS HAVE BEGUN TO SHIFT EASTWARD ACROSS PORTIONS OF FURNAS AND GOSPER COUNTIES THIS MORNING. ADDED SLIGHT CHANCES FOR RAIN SHOWERS ACROSS THE FAR WEST...ALTHOUGH NOT EXPECTING MUCH MORE THAN A SPRINKLE. PREV DISCUSSION... /ISSUED 646 AM CDT SAT JUN 30 2012/ UPDATE...11Z SURFACE ANALYSIS INDICATES A STATIONARY SURFACE BOUNDARY EXTENDING FROM NEAR KGLD...TO NEAR KHJH...TO JUST SOUTH OF KLNK. A NORTHEASTERLY LOW LEVEL WIND FIELD AND SUFFICIENT POOLING OF LOW LEVEL MOISTURE IS NOTED JUST NORTH/NORTHWEST OF THIS BOUNDARY...WITH FOG NOW DEVELOPING ALONG AN AXIS WHICH EXTENDS FROM WEST TO EAST SOUTH OF I-80 AND NORTH OF HIGHWAY 6. MOST LOCATIONS ARE EXPERIENCING VISIBILITY RESTRICTIONS OF 2-5 MILES...BUT WITHIN THE PAST HOUR THREE SITES INCLUDING KHSI...KEAR AND KHDE HAVE FALLEN 1/4SM OR LESS. WENT AHEAD AND UPDATED THE FORECAST TO INCLUDE FOG MENTION SOUTH OF I-80 AND NORTH OF HIGHWAY 6 THROUGH 14Z. RAP ANALYSIS PROXIMITY SOUNDINGS FROM ACROSS CENTRAL PORTIONS OF OUR CWA INDICATE THIS MOIST BOUNDARY LAYER IS VERY SHALLOW AND SHOULD MIX OUT QUICKLY ONCE DIABATIC HEATING INTENSIFIES IN THE NEXT HOUR OR SO. GIVEN ALL THIS...WILL HOLD OFF FROM ANY FOG HEADLINES FOR NOW...BUT DID INCLUDE RESTRICTED VISIBILITIES IN THE HWO AND INTRODUCED A NOW-CAST. PREV DISCUSSION... /ISSUED 422 AM CDT SAT JUN 30 2012/ SHORT TERM...TODAY THROUGH MONDAY NIGHT. HOT WEATHER WILL CONTINUE TODAY...BUT THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON THROUGH SUNDAY MORNING. MAINLY DRY WEATHER CAN THEN BE EXPECTED SUNDAY AFTERNOON THROUGH THE END OF THE SHORT TERM PERIOD MONDAY NIGHT. TODAY...THERE WILL BE A SFC FRONTAL BOUNDARY LOCATED NEAR OR JUST NORTH OF THE NEBRASKA KANSAS BORDER...WHICH WILL ACT AS A FOCUSING MECHANISM FOR THUNDERSTORMS LATER THIS AFTERNOON. IN ADDITION...THERE WILL BE A WEAK SHORT WAVE MOVING ACROSS THE NORTHERN PLAINS. THE 00Z GFS...00Z ECMWF...AND 06Z NAM ALL INDICATE THE POTENTIAL OF AFTERNOON AND EVENING THUNDERSTORMS. INSTABILITY WILL BE HIGH BUT DEEP LAYER SHEAR WILL BE MARGINAL. STEERING WINDS ARE WEAK AND THUNDERSTORMS WILL BE SLOW MOVERS WITH COVERAGE SOMEWHAT ISOLATED. THE CHANCE OF PRECIPITATION THROUGH SUNDAY MORNING IS FAIRLY LOW AT AROUND 20 PERCENT...BUT THIS APPEARS TO STILL BE THE BEST SHOT OF PRECIPITATION OVER THE WEEK AHEAD. A FEW THUNDERSTORMS COULD BECOME STRONG TO SEVERE GIVEN THE HIGH INSTABILITY. HEAT INDEX VALUES THIS AFTERNOON WILL AGAIN NEAR BUT REMAIN BELOW ADVISORY CATEGORY. SUNDAY INTO MONDAY...THE SFC FRONT LIFTS NORTH SUNDAY MORNING TAKING PRECIPITATION CHANCES NORTH AND OUT OF OUR AREA BY LATE SUNDAY MORNING. SOUTH WINDS WILL INCREASE AND ACT TO PUMP TEMPERATURES UP A FEW MORE DEGREES WITH SUNDAY EXPECTED TO BE WARMER THAN SATURDAY...AND MONDAY SHOULD BE A BIT WARMER THAN SUNDAY. HEAT INDEX VALUES ACROSS KANSAS ON MONDAY WILL BE RIGHT NEAR THE 105 CRITERIA FOR ISSUING HEAT ADVISORIES. LONG TERM...STARTING 12Z TUESDAY. UPPER LEVEL RIDGING WILL CONTINUE TO PROMOTE LITTLE IN THE WAY OF KINEMATIC FORCING DURING THE LONG TERM FORECAST PERIOD...THUS PRESENTING DRY CONDITIONS TUESDAY THROUGH FRIDAY. LITTLE CHANGE IN THE LOW LEVEL AIRMASS DURING THIS SAME TIME PERIOD SUGGESTS ABOVE-NORMAL TEMPERATURES WILL ALSO PERSIST THROUGH THE LONG TERM FORECAST PERIOD...WITH AFTERNOON HIGHS IN THE 90S TO LOW 100S AND OVERNIGHT LOW IN THE 70S. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 30, 11:05 AM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1105 AM CDT SAT JUN 30 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011615- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1105 AM CDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF ISOLATED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE PRIMARY HAZARDS BEING DAMAGING WINDS AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE OF A FEW THUNDERSTORMS SUNDAY MORNING ALONG AND NORTHEAST OF A LINE FROM HEBRON...TO HASTINGS...TO NORTH LOUP. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. HEAT INDEX VALUES WILL AGAIN APPROACH 105 DEGREES ACROSS NORTH CENTRAL KANSAS ON MONDAY. .SPOTTER INFORMATION STATEMENT... LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jun 30, 1:17 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 117 PM CDT SAT JUN 30 2012 KSZ005-006-NEZ083-084-301900- FRANKLIN NE-HARLAN NE-PHILLIPS KS-SMITH KS- 117 PM CDT SAT JUN 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARLAN... SOUTHWESTERN FRANKLIN...NORTHEASTERN PHILLIPS AND NORTHWESTERN SMITH COUNTIES UNTIL 200 PM CDT... AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WOODRUFF...OR 14 MILES NORTH OF PHILLIPSBURG...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KENSINGTON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4004 9890 3973 9895 3986 9942 4006 9932 TIME...MOT...LOC 1817Z 276DEG 13KT 3995 9928 CHESTER
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:17 PM CDT | Special Weather Statement | GID | Phillips | 43 min |
| Jun 30, 1:48 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 27 min |
| Jun 30, 5:26 PM CDT | Special Weather Statement | GID | Jewell | 34 min |
| Jun 30, 6:10 PM CDT | Special Weather Statement | GID | Mitchell | 35 min |
| Jun 30, 6:44 PM CDT | Special Weather Statement | GID | Jewell | 16 min |
| Jun 30, 6:52 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.